Alert archive / Colorado / Freeze Warnings in 2021
Freeze Warning 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this freeze warning at Apr 16, 2021, 2:10 PM MDT for 5 counties in Colorado. It took effect at Apr 17, 2021, 12:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2021, 2:10 PM MDT (20:10 UTC)
- In effect from
- Apr 17, 2021, 12:00 AM MDT
- Expired
- Apr 17, 2021, 6:09 AM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Garfield County, CO, Gunnison County, CO, Mesa County, CO, Montrose County, CO
The radar
The Grand Junction radar (KGJX), 32 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055 WWUS75 KGJT 162010 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 210 PM MDT Fri Apr 16 2021 COZ006-011-171200- /O.NEW.KGJT.FZ.W.0003.210417T0600Z-210417T1400Z/ /O.NEW.KGJT.FZ.A.0004.210418T0600Z-210418T1400Z/ Grand Valley-Central Gunnison and Uncompahgre River Basin- Including the cities of Grand Junction, Fruita, Palisade, Montrose, Hotchkiss, and Delta 210 PM MDT Fri Apr 16 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT SATURDAY... ...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...For sub-freezing temperatures as low as 28 possible. * WHERE...Grand Valley and Central Gunnison and Uncompahgre River Basin. * WHEN...For the Freeze Warning, from midnight tonight to 8 AM MDT Saturday. For the Freeze Watch, from late Saturday night through Sunday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
2 follow-up statements
646 WWUS75 KGJT 170939 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 339 AM MDT Sat Apr 17 2021 COZ006-011-171745- /O.UPG.KGJT.FZ.A.0004.210418T0600Z-210418T1400Z/ /O.NEW.KGJT.FZ.W.0004.210418T0600Z-210418T1400Z/ /O.CON.KGJT.FZ.W.0003.000000T0000Z-210417T1400Z/ Grand Valley-Central Gunnison and Uncompahgre River Basin- Including the cities of Grand Junction, Fruita, Palisade, Montrose, Hotchkiss, and Delta 339 AM MDT Sat Apr 17 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT SUNDAY... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as 30. For the second Freeze Warning, sub-freezing temperatures as low as 27 expected. * WHERE...Grand Valley and Central Gunnison and Uncompahgre River Basin. * WHEN...For the first Freeze Warning, until 8 AM MDT this morning. For the second Freeze Warning, from midnight tonight to 8 AM MDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
182 WWUS75 KGJT 171209 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 609 AM MDT Sat Apr 17 2021 COZ006-011-172300- /O.CAN.KGJT.FZ.W.0003.000000T0000Z-210417T1400Z/ /O.CON.KGJT.FZ.W.0004.210418T0600Z-210418T1400Z/ Grand Valley-Central Gunnison and Uncompahgre River Basin- Including the cities of Grand Junction, Fruita, Palisade, Montrose, Hotchkiss, and Delta 609 AM MDT Sat Apr 17 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Grand Valley and Central Gunnison and Uncompahgre River Basin. * WHEN...From midnight tonight to 8 AM MDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Apr 16, 11:42 AM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 16, 11:42 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1142 AM MDT Fri Apr 16 2021 .SHORT TERM...(Today through Saturday) Issued at 406 AM MDT Fri Apr 16 2021 Moisture continued to wrap around the area of low pressure across Moab into southwest Colorado early this morning as the low moves into the central Plains by sunrise. Roads remain wet at this time limiting road impacts. Some snow showers linger across the divide with light rates as intensity wanes. Expect a relative downturn this morning before showers redevelop over the high terrain this afternoon as lapse rates steepen towards 9C/km and another shortwave moves down the Front Range in northerly flow. Despite the convective nature of showers today, coverage will be much less than yesterday with isolated to scattered coverage over the western Colorado high terrain. Anticipate roughly 2 to 5 inches of additional snow with milder daytime temperatures and higher sun angle to limit road impacts as roads likely remain wet. Aside from the western Colorado high country, the rest of the western slope will see drier conditions today with temperatures still around 10 degrees below normal. The main trough that has been hanging over much of the central and eastern parts of the country will try to pinch off a low over the Four Corners area by Saturday as this western extent gets squeezed underneath a ridge of high pressure trying to build out west along the eastern Pacific coast. This will form somewhat of a pseudo rex block that will be relatively short-lived as a stronger piece of energy drives squashes this ridge by Sunday and pushes the cutoff low south into Arizona. In the meantime, this 24 hour period Saturday morning through Sunday morning could be quite interesting as a convergence boundary forms over the San Juan mountains beginning Saturday morning through Saturday evening with north flow against the northwest San Juans and southerly flow against the southwest San Juans. This will provide enough forcing for ascent, in combination with steep lapse rates, to potentially lead to decent snowfall over the San Juan mountains. The models have backed off somewhat on the QPF compared to yesterday, but still indicate potentially 4 to 8 inches of snow during this 24 hour period. The best snowfall looks to fall during the afternoon on Saturday, which could limit impacts to roads. Would like to wait another run or two to see if highlights might be needed but will hold off for now. Showers may extend up into the central divide mountains, but aside from that, the northwestern half of the forecast area looks to remain partly sunny and dry for Saturday. .LONG TERM...(Saturday night through Thursday) Issued at 406 AM MDT Fri Apr 16 2021 Temperatures Saturday night in the wake of Saturday's system look to dip below freezing for some of the lower elevations where vegetation remains susceptible to freezing temperatures. Will have to keep an eye on the latest guidance to see if any Freeze Watch may be needed. Cloud cover could hang around though, especially for the Montrose area, which could limit how widespread the freezing temperatures are. Sunday still looks like a transitional day, and temperatures will rebound 5 to 10 degrees warmer, in the wake of Saturday's system. However, moisture returns Monday as the next system along the wave train dives south across the Intermountain West. Another cold front will drive across the region, with precipitation spreading south along the boundary throughout the day. Models tend to diverge beyond Monday, with regard to available moisture and QPF totals. However, dynamic models and cluster analyses continue to tell a similar story: Ridging along the eastern Pacific and a deep low over Hudson Bay. On a local scale, not much has changed in the long term. We'll remain sandwiched between dominate systems to our west and east, with pulses of energy returning periods of unsettled weather through the end of the week. Temperatures will remain about 5 degrees below normal on Sunday through early next week with a return to near or slightly above normal levels by mid to late week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1120 AM MDT Fri Apr 16 2021 Lingering low clouds have continued to lock KASE, KEGE, and KHDN under ILS breakpoints this morning. Don't anticipate much clearing this afternoon for central mountain TAF sites. Light upper level winds will allow low clouds to slosh around the higher terrain over KEGE and KASE, so pessimistic forecast has ceilings for these sites kept a touch lower. Scattered mountain showers developing this afternoon along the Divide may also dip KHDN and KGUC back down to ILS breakpoints at times. Otherwise, anticipate VFR conditions for remaining sites through the night. The next system will return snow showers to the San Juans Saturday morning, dipping ceilings below ILS breakpoints for KDRO and KTEX. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...MDA LONG TERM...MDA/ERW AVIATION...TGJT
Hazardous weather outlook, Apr 16, 4:16 AM MDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 416 AM MDT Fri Apr 16 2021 COZ001>014-017>023-UTZ022>025-027>029-171030- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 416 AM MDT Fri Apr 16 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Light snow showers will linger across the divide this morning with scattered showers and isolated thunderstorms redeveloping over the higher terrain this afternoon, favoring central and southern divide mountains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of moderate snow is possible over the San Juans Saturday as a disturbance moves through. Generally cool and unsettled weather will prevail through the rest of the week as a series of disturbances passes through. This will lead to periodic mountain snow, mainly above 8500 feet. At this time, with exception of Saturday, snowfall rates are projected to be low and as a result, minor impacts are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:10 PM MDT | Freeze Watch | GJT | Delta, Garfield, Gunnison, Mesa, Montrose | 13 hr |
| Apr 16, 2:16 PM MDT | Winter Weather Advisory | GJT | Archuleta, Dolores, Gunnison, Hinsdale, La Plata, Montezuma and 4 more | 31 hr |
Nearby
Freeze Warnings in Colorado, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.